Kansas, 2007

Winter Storm and Winter Weather in Kansas, February 12 to 13, 2007

February 12 to 13, 2007 · NWS TOP · 23 events in 23 counties and zones

A strong low pressure system began to slide across the Central Plains during the afternoon of February 12th. Rain was the initial type of precipitation that fell during the afternoon hours across the NE corner of Kansas.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A strong low pressure system began to slide across the Central Plains during the afternoon of February 12th. Rain was the initial type of precipitation that fell during the afternoon hours across the NE corner of Kansas. High temperatures the 12th were able to climb a few degrees above the freezing mark, thanks in part to warm southerly flow out ahead of the low pressure system. Cold arctic air on the north side of the low began to infiltrate the Central Plains by evening, as the system slid to the east. This forced temperatures to plummet. The rain switched briefly over to sleet during the early evening, and eventually turned to all snow across much of the NE corner of Kansas around 9pm. |The highest amount measured was 14.0 by a trained spotter just west of the town of Beattie in Marshall County. Otherwise amounts over the winter storm area averaged 5 to 9 inches. Elsewhere, north of Interstate 70, amounts were generally 2 to 4 inches. Meanwhile, along and south of Interstate 70, 1 to 3 inches was common. |The storm produced widespread hazardous driving conditions. Numerous indirect injuries occurred in traffic accidents including some roll overs and even some jack-knifed semis. A number of schools were also closed due to the hazardous conditions. Fortunately, no serious injuries or deaths occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 12, 4:35 AM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Feb 12, 4:35 AM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CST MON FEB 12 2007

.DISCUSSION...

LATEST WATER VAPOR SATELLITE IMAGERY SHOWING NEXT SIGNIFICANT
SHORTWAVE TO AFFECT THE AREA MOVING INTO NORTHERN NM AND WILL MOVE
EAST ACROSS OK TONIGHT ALONG WITH A SFC LOW PRESSURE SYSTEM.
INVERTED TROUGH AHEAD OF THE LOW ACROSS CENTRAL KANSAS WILL KEEP THE
CWA ABOVE FREEZING MUCH OF THE DAY...ALTHOUGH SOME FREEZING DRIZZLE
WITH TEMPS NEAR FREEZING POSSIBLE ACROSS THE NORTHERN CWA EARLY THIS
MORNING. OTHERWISE FOG WILL LINGER ACROSS MUCH OF THE CWA THIS
MORNING WITH SOME GRADUAL IMPROVEMENT. WILL HOLD OFF ON DENSE FOG
ADVISORY FOR NOW...BUT WILL NEED TO MONITOR TRENDS THROUGH MID
MORNING IF LOWER VISIBILITY COVERAGE INCREASES. RAIN CHANCES WILL
INCREASE SOUTH TO NORTH THROUGH THE DAY. AS THE INVERTED TROUGH
MOVES EAST AND WINDS COME AROUND MORE TO A NORTHEAST DIRECTION LATER
TODAY...TEMPS MAY BEGIN TO FALL SLOWLY...ESPECIALLY NORTH IN THE
AFTERNOON. BUFKIT FCST SOUNDINGS COOL QUICKLY BETWEEN 21Z AND 00Z
ACROSS THE NORTHWEST HALF OF THE CWA AND A RAIN/SNOW/SLEET MIXTURE
NORTHERN CWA BY MID AFTERNOON SHOULD CHANGE TO ALL SNOW THERE BY
AROUND 00Z. AS THE UPPER TROUGH PASSES BY TO THE SOUTH
TONIGHT...BEST QC FORCING AND ISENTROPIC LIFT SHOULD OCCUR
00Z-06Z...AND WITH COLD AIR IN PLACE ACROSS THE NORTHWEST HALF OF
THE CWA AT THAT TIME...EXPECT THIS AREA TO HAVE THE HEAVIEST
SNOWFALL. LESS TIME FOR ACCUMULATING SNOW APPEARS JUST TO THE SOUTH
FROM COUNCIL GROVE TO TOPEKA TO OSKALOOSA WHERE COMPLETE RAIN TO
SNOW CHANGEOVER MAY TAKE UNTIL MID EVENING...BUT ENOUGH FOR 2 TO 3
INCHES...WITH HEAVIER AMOUNTS OF 3-5 INCHES NORTH OF THIS AREA.
THEREFORE HAVE ISSUED A SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM
TUESDAY FOR THESE AREAS. LIGHTER AMOUNTS SHOULD OCCUR ALONG AND TO
THE SOUTH OF I-35 WHERE IT MAY TAKE TO AROUND MIDNIGHT FOR A
CHANGEOVER TO OCCUR. SOME LIGHT SNOW POTENTIAL EASTERN CWA EARLY
TUESDAY...BUT EXPECT LITTLE ADDITIONAL ACCUMULATION IS EXPECTED.

ON TUESDAY...CAA WILL CONTINUE THROUGH THE DAY AS THE SFC LOW MOVES
INTO THE MID MS VALLEY AND 850 TEMPS FALL INTO THE -12 TO -15 DEG C
RANGE. WITH CLOUDY SKIES...EXPECTED SNOW ON THE GROUND MANY AREAS
AND THE CAA...HAVE LOWERED HIGH TUESDAY INTO THE MID TEENS TO MID
20S. WITH EXPECTED SNOWCOVER...HAVE ALSO HAVE LOWERED TEMPS
WEDNESDAY MORNING THROUGH THURSDAY MORNING BY A FEW DEGREES AS SFC
HIGH BUILDS SOUTH ACROSS THE CWA. THIS SHOULD ALSO KEEP DRIER AIR IN
PLACE. ALTHOUGH A FEW FLURRIES CANNOT BE RULED OUT...WILL KEEP FCST
DRY ON THROUGH THE END OF THE WEEK AS TRANSITION TO COLDER AND DRIER
AIR ALLOWS MOST OF THE SHORTWAVE ENERGY TO PASS WEST AND SOUTH OF
THE CWA. THIS WILL KEEP THE COLD AIR IN PLACE ACROSS THE CWA WITH
THE CENTER OF THE HIGH AND LESS MIXING THROUGH THURSDAY...DESPITE A
GRADUAL DECREASE IN CLOUDS.

LITTLE OR NO CHANGES MADE TO FCST BEYOND THURSDAY WITH MODERATING
TEMPS INTO THE END OF THE WEEK STILL LOOKING GOOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY 6 PM THIS EVENING
UNTIL 6 AM TUESDAY ALONG AND TO THE NORTH OF A COUNCIL GROVE...TOPEKA
TO OSKALOOSA LINE.

&&
Hazardous weather outlook, Feb 12, 3:58 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST MON FEB 12 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-131200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SNOW ADVISORIES ARE POSTED UNTIL 6 AM TUESDAY MORNING FOR AREAS
GENERALLY ALONG AND NORTH OF A COUNCIL GROVE TO TOPEKA TO OSKALOOSA
LINE. FURTHER SOUTH A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL
6 AM TUESDAY.

PERIODS OF SNOW WILL REDUCE VISIBILITIES TONIGHT TO LESS THAN A
MILE AND ALSO MAKE FOR HAZARDOUS DRIVING CONDITIONS. ALONG AND
SOUTH OF THE TURNPIKE A MIX OF RAIN...SLEET AND SNOW IS EXPECTED
THIS EVENING BEFORE CHANGING OVER TO SNOW BY MIDNIGHT. WINDS WILL
INCREASE AFTER MIDNIGHT AND CAUSE SOME BLOWING AND DRIFTING OF
SNOW.

SNOW AMOUNTS WILL RANGE FROM 1 TO 3 INCHES ALONG AND SOUTHEAST OF
THE KANSAS TURNPIKE...TO 4 TO 5 INCHES NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME LIGHT SNOW IN THE MORNING HOURS TUESDAY ACROSS NORTHEAST AND
EAST CENTRAL KANSAS...ALONG WITH SOME BLOWING SNOW MAY CAUSE
REDUCED VISIBILITIES THROUGH MID MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 6 winter storm. Local standard time, as filed.

Winter Storm, Republic

When
February 12, 4:00 PM CST to February 13, 5:00 AM CST
Where
Republic forecast zone
Reported by
COOP Observer
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Four to seven inches of snow was reported to have fallen across the county.

Winter Storm, Washington

When
February 12, 4:00 PM CST to February 13, 5:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Four to seven inches of snow was reported across the county.

Winter Storm, Marshall

When
February 12, 4:00 PM CST to February 13, 5:00 AM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Four to nine inches of snow was reported to have fallen across the county. A public report of 14 inches was also received from near Beattie.

Winter Storm, Cloud

When
February 12, 4:00 PM CST to February 13, 5:00 AM CST
Where
Cloud forecast zone
Reported by
COOP Observer
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Four to eight inches of snow was reported to have fallen across the county.

Winter Storm, Nemaha

When
February 12, 5:00 PM CST to February 13, 5:00 AM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Five to nine inches of snow was reported to have fallen across the county.

Winter Storm, Brown

When
February 12, 5:00 PM CST to February 13, 5:00 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Five to eight inches of snow was reported to have fallen across the county.

Winter Weather, Ottawa

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Weather, Clay

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Weather, Dickinson

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Weather, Riley

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Riley forecast zone
Reported by
Law Enforcement
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Weather, Geary

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Geary forecast zone
Reported by
Law Enforcement
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Law Enforcement
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Wabaunsee

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Wabaunsee forecast zone
Reported by
Law Enforcement
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Weather, Shawnee

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Shawnee forecast zone
Reported by
Law Enforcement
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Weather, Osage

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Weather, Coffey

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Coffey forecast zone
Reported by
Law Enforcement
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Jefferson forecast zone
Reported by
Law Enforcement
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Weather, Douglas

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Weather, Anderson

When
February 12, 9:00 PM CST to February 13, 5:00 AM CST
Where
Anderson forecast zone
Reported by
Law Enforcement
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15106, 15107, 15108, 15111, 15109, 15110, 15193, 15194, 15196, 15197, 15199, 15201, 15202, 15205, 15207, 15209, 15210, 15211, 15212, 15214, 15215, 15216, 15220.